Missouri, 2012

Wildfire in Missouri, July 17 to 18, 2012

July 17 to 18, 2012 · NWS SGF · 4 events in 3 counties and zones

Extremely dry conditions and drought conditions helped in the development of and spread of multiple wildfires across the Missouri Ozarks.

Where it happened

Every event with a place to put it; 4 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$50,000
Crop damage
None recorded
Events
4

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS SGF wrote it up.

Extremely dry conditions and drought conditions helped in the development of and spread of multiple wildfires across the Missouri Ozarks.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Springfield, MO wrote its last area forecast discussion before the first event at Jul 17, 11:36 AM CST, 1 hour 24 minutes earlier.

Area forecast discussion, Jul 17, 11:36 AM CST, 1 hour 24 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SPRINGFIELD MO
1236 PM CDT TUE JUL 17 2012

...UPDATE TO AVIATION...

.DISCUSSION...
/ISSUED 300 AM CDT TUE JUL 17 2012/

SHORT TERM (TODAY THROUGH THURSDAY NIGHT)...

CURRENTLY...SURFACE HIGH PRESSURE CENTERED OVER THE SOUTHEASTERN
CONUS. SKIES ARE CLEAR THIS MORNING WITH EARLY MORNING
TEMPERATURES IN THE MIDDLE TO UPPER 70S. TEMPERATURES WILL
CONTINUE TO SLOWLY FALL THE NEXT FEW HOURS WITH LOW/MID 70S
EXPECTED JUST PRIOR TO SUNRISE.

NOT A TREMENDOUS AMOUNT OF GOOD NEWS FROM THE 00Z SUITE OF MODEL
OUTPUT. HIGH TEMPERATURES HAVE COME IN A BIT WARMER THAN
PREVIOUSLY FORECAST WITH LITTLE CHANCE FOR RAINFALL. 850MB TEMPS
WILL BE CONSISTENTLY IN THE LOW/MID 20S...WHICH CORRELATES WELL TO
THE HIGHS IN THE MID/UPPER 90S. GIVEN OUR ANTECEDENT DRY
CONDITIONS A FEW DEGREES NEED TO BE ADDED TO THIS. THE MAV
CONTINUES TO RUN AROUND FOUR DEGREES TOO COOL WITH HIGHS WHILE THE
STRAIGHT MET VALUES HAVE BEEN MORE RELIABLE AT FACE VALUE.
ADJUSTING FOR BIASES RESULTS IN HIGHS RANGING FROM THE MID 90S IN
SOUTH CENTRAL MISSOURI TO AROUND 100 DEGREES IN THE OSAGE PLAINS
OF EXTREME SOUTHEASTERN KANSAS...WEST CENTRAL AND CENTRAL
MISSOURI. LOW TEMPERATURES LOOK TO BE A BIT WARMER THAN OUR LAST
HEAT WAVE GIVEN SLIGHTLY BETTER LOW LEVEL MOISTURE PROFILES.
READINGS THE LOW/MID 70S WILL BE COMMON EACH NIGHT.

THERE IS A SLIGHT CHANCE FOR A FEW SHOWERS AND STORMS ACROSS THE
EASTERN OZARKS AND SOUTH CENTRAL MISSOURI THIS AFTERNOON AND
WEDNESDAY AFTERNOON. PRECIPITABLE WATER VALUES WILL BE NICELY
POSITIONED THE 1.7 TO 2.0 INCH RANGE AND SURFACE DEWPOINTS WILL
REMAIN A LITTLE HIGHER IN THIS AREA. UNFORTUNATELY...MEAGER MID
LEVEL LAPSE RATES WILL RESULT IN A LONG...SKINNY CAPE PROFILE WITH
MLCAPE VALUES AROUND 1500 J/KG EACH AFTERNOON. AS A RESULT...
NARROW AND ISOLATED UPDRAFTS ARE EXPECTED. WITH LOW LEVEL THETA-E
VALUES IN THE LOW 20S KELVIN...DOWNBURST POTENTIAL IS MINIMAL WITH
WIND GUSTS TO 40 MPH POSSIBLE.

GAGAN

LONG TERM (FRIDAY THROUGH MONDAY)...

A WEAK BACK DOOR COLD FRONT MAY MOVE THROUGH THE AREA FRIDAY
AFTERNOON. SOME ISOLATED SHOWERS AND THUNDERSTORMS MAY DEVELOP ON
FRIDAY BEFORE THIS BOUNDARY DEFUSES OVER THE WEEKEND. THE UPPER
LEVEL RIDGE OVER THE CENTRAL PLAINS REGION WILL SLOWLY EXPAND AND
BUILD BACK EASTWARD OVER THE MIDWEST. WENT AHEAD AND TACKED ON A
DEGREE OR TWO ABOVE GUIDANCE ON HIGH TEMPERATURES OVER THE WEEKEND
INTO EARLY NEXT WEEK. THE SUMMER TIME RIDGE WILL CONTINUE TO BRING
MUCH ABOVE NORMAL TEMPERATURES TO THE OZARKS WITH VERY LITTLE
RELIEF FROM THE DRY CONDITIONS.

GRIFFIN

&&

.AVIATION...
/ISSUED 1227 PM CDT TUE JUL 17 2012/

FOR THE 17/1800Z KSGF/KJLN/KBBG TAFS...VFR CONDITIONS ARE EXPECTED
FOR THE TAF PERIOD WITH STRONG HIGH PRESSURE ALOFT. SFC LOW
PRESSURE OVER THE CENTRAL PLAINS WILL ALLOW SOME MODERATE SW WIND
GUSTS TO CONTINUE TO OCCUR THROUGH 18/00Z.

DSA

&&

.SGF WATCHES/WARNINGS/ADVISORIES...
MO...NONE.
KS...NONE.
&&
Hazardous weather outlook, Jul 17, 12:16 PM CST, 44 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SPRINGFIELD MO
116 PM CDT TUE JUL 17 2012

KSZ073-097-101-MOZ055>058-066>071-077>083-088>098-101>106-181830-
BOURBON-CRAWFORD-CHEROKEE-BENTON-MORGAN-MILLER-MARIES-VERNON-
ST. CLAIR-HICKORY-CAMDEN-PULASKI-PHELPS-BARTON-CEDAR-POLK-DALLAS-
LACLEDE-TEXAS-DENT-JASPER-DADE-GREENE-WEBSTER-WRIGHT-NEWTON-
LAWRENCE-CHRISTIAN-DOUGLAS-HOWELL-SHANNON-MCDONALD-BARRY-STONE-
TANEY-OZARK-OREGON-
116 PM CDT TUE JUL 17 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF THE MISSOURI
OZARKS AND EXTREME SOUTHEAST KANSAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

WEATHER HAZARDS EXPECTED...

  LIMITED LIGHTNING RISK.
  ELEVATED EXCESSIVE HEAT RISK.
  ELEVATED FIRE WEATHER RISK.

DISCUSSION...

  A FEW ISOLATED THUNDERSTORMS COULD BE POSSIBLE ACROSS THE
  EASTERN OZARKS THIS AFTERNOON WITH A FEW LIGHTNING STRIKES
  POSSIBLE.

  HEAT INDEX VALUES IN THE MIDDLE TO UPPER 90S ARE EXPECTED THIS
  AFTERNOON ACROSS THE ENTIRE OUTLOOK AREA.

  MINIMUM AFTERNOON RELATIVE HUMIDITY VALUES AROUND 30 PERCENT
  AND SUSTAINED WINDS AROUND 15 MPH WILL RESULT IN ELEVATED FIRE
  WEATHER CONDITIONS ACROSS PORTIONS OF EXTREME SOUTHEASTERN
  KANSAS AND FAR WESTERN MISSOURI.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.

  AFTERNOON HEAT INDEX VALUES WILL RANGE FROM 100 TO 105 FROM
  WEDNESDAY THROUGH MONDAY.

  LIMITED TO ELEVATED FIRE WEATHER CONDITIONS WILL CONTINUE ON
  AN AFTERNOON BASIS.

  THERE IS A CHANCE FOR THUNDERSTORMS ALONG AND SOUTHEAST OF THE
  INTERSTATE 44 CORRIDOR ON FRIDAY.

.SPOTTER INFORMATION STATEMENT...

  SPOTTER ACTIVATION WILL NOT BE NEEDED THROUGH TONIGHT.

&&

THIS PRODUCT IS NOW AVAILABLE IN GRAPHICAL FORMAT...ALONG WITH
OTHER WEATHER...HYDROLOGICAL AND CLIMATE INFORMATION...AT
HTTP://WWW.CRH.NOAA.GOV/SGF(ALL LOWERCASE)

KURTZ

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

4 wildfire. Local standard time, as filed.

Wildfire, Lawrence

When
July 17, 1:00 PM CST to July 18, 1:00 PM CST
Where
Lawrence forecast zone
Reported by
Fire Department/Rescue
Coordinates
37.106, -93.833 (the zone’s center; the record gives no point)

Farm equipment was to blame for the start of a wildfire near Freistatt. This fire burned approximately 1500 acres. No homes or structures were damaged.

Wildfire, Lawrence

When
July 18, 12:00 PM CST to 6:00 PM CST
Where
Lawrence forecast zone
Reported by
Fire Department/Rescue
Coordinates
37.106, -93.833 (the zone’s center; the record gives no point)

A spark from a welder started a large wildfire north of Monett. This fire was located near County Roads 2210 and 1100 between State Highway H and Highway 60 and burned approximately 400 acres of brush and timberland. No structures were damaged.

Wildfire, Hickory

When
July 18, 1:00 PM CST to 3:00 PM CST
Where
Hickory forecast zone
Property damage
$50,000
Reported by
Emergency Manager
Coordinates
37.941, -93.321 (the zone’s center; the record gives no point)

Farm equipment started a small brush fire that burned approximately 30 acres near on the northwest side of Pomme de Terre Lake just north of Galmey along County Road 273.|The fire destroyed a 24-foot moving truck and flatbed trailer. No structures were damaged.

Wildfire, Barton

When
July 18, 2:00 PM CST to 6:00 PM CST
Where
Barton forecast zone
Reported by
Fire Department/Rescue
Coordinates
37.502, -94.347 (the zone’s center; the record gives no point)

Farm equipment caused a spark which started a wildfire near Lamar. This fire burned approximately 200 acres. No homes or structures were damaged.

What these are

Wildfire
A fire burning in wildland vegetation, with its acreage and damage where known.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Missouri in 2012Every state in 2012This day in weather historyWarnings in Missouri, July 2012

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 387115, 387194, 387121, 387110.